Hail, Choctaw
- When
- January 24, 5:27 PM CST to 5:28 PM CST
- Where
- Choctaw County, Butler
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.083, -88.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 24, 2:50 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 250 PM CST THU JAN 24 2002 CURRENT SFC DATA CONTINUES TO SHOW DEVELOPING MESO LOW MOVING OVER CENTRAL MS TRACKING ENE TOWARDS WEST CENTRAL AL. THIS AREA OF LOW PRESSURE CONTINUES TO DEVELOP ALONG AN EXISTING FRONTAL BOUNDARY STRETCHING FROM EXTREME NW AL TO NE TX. LATEST SATELLITE LOOPS ALSO SHOW COLD FRONT DRIFTING SE. ALOFT RRQ OF UPPER JET CONTINUES TO MOVE ACROSS THE CENTRAL PART OF THE STATE WITH BETTER DIVERGENCE ALOFT TO EXIT TO THE EAST BY AROUND 00Z TONIGHT. WITH THIS THE BEST CHANCE FOR MEASURABLE RAIN AND POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT WILL BE THROUGH EARLY THIS EVENING AS UPPER LEVEL DIVERGENCE COUPLES WITH EXISTING FRONT/MESO LOW...PROGGED TO PASS MAINLY OVER NORTHERN SECTIONS OF THE CWFA. LATEST MODEL SOLUTIONS BOTH THE ETA AND AVN IN GOOD AGREEMENT WITH CURRENT UPPER PATTERN ACROSS THE LOWER U.S. DEPICTING ENHANCED LIFT FROM UPPER JET TO EXIT TO THE NE BY AFTER 00Z FRI. NEAR THE SFC WEAK TO MODERATE SFC BOUNDARY WILL CONTINUE TO TRACK SE TOWARDS THE CENTRAL GULF COAST WITH MOSTLY LAYER LIFT AND STATUS ALONG THE FRONT LATER TONIGHT AS IT MOVES ACROSS THE CWFA BETWEEN 06Z AND 10Z. WITH THIS RAIN WITH MAYBE A FEW ELEVATED EMBEDDED THUNDERSTORMS NEAR THE FRONT CAN BE EXPECTED. IN THE WAKE OF THE FRONT EXPECT LOW STATUS TO CONTINUE THROUGH FRIDAY FOLLOWED BY GRADUAL CLEARING EARLY SAT. LATER IN THE PD HIGH PRESSURE DEVELOPS OVER THE LOWER MS RIVER VALLEY THROUGH MIDDAY SUN...THEN SHIFTING EAST TO THE GA/SC COAST BY SUN NIGHT. AS HIGH PRES SHIFTS EAST RETURN FLOW FROM THE GULF WILL ALLOW FOR WARM HUMID CONDITIONS THROUGH MIDWEEK. AS SOUTHERLY FLOW DEVELOPS EXPECT INCREASE FOG DEVELOPMENT EACH NIGHT. LATER IN THE WEEK HIGH PRES OFF THE E FL COAST LOOKS TO DOMINATE MUCH OF THE WEATHER OVER THE SOUTHEAST. .FIRE...NO CONCERNS. .MARINE...SWLY WINDS BECOMING NW AT 15 TO 20 KNOTS AND GUSTY THROUGH FRIDAY MIDDAY...FOLLOWED BY WINDS AND SEAS SLOWLY DIMINISHING THROUGH SATURDAY MORNING. SMALL CRAFT EXERCISE THROUGH FRI MIDDAY. /32 MOB EB 055/058 043/062 045 32921 PNS EB 058/060 046/062 048 32821 DTS EB 059/061 047/063 051 32731 GZH EB 050/056 039/061 039 3292- 2R0 EB 047/053 035/060 039 32+2- 61A EB 053/059 042/060 038 32+2-= .MOB... AL...NONE. FL...NONE. MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CST THU JAN 24 2002 ...A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES FOR LATER THIS AFTERNOON AND TONIGHT...MOSTLY WEST OF A LINE FROM CAMDEN TO MOBILE IN ALABAMA...INCLUDING ALL INLAND COUNTIES OF SOUTHEAST MISSISSIPPI. SOUTHERLY WINDS OF 15 TO 25 MPH WILL CONTINUE TO SUSTAIN A WARM AND HUMID AIRMASS OVER THE REGION THIS AFTERNOON AND EARLY TONIGHT. SURFACE DEWPOINTS IN THE UPPER 60S TO NEAR 70 DEGREES CONTINUE TO MOVE INLAND SOUTH OF THE FRONT. AS A RESULT CONDITIONS CONTINUE TO BECOME MODERATELY UNSTABLE ACROSS THE REGION. FAVORABLE WIND SPEEDS AND WIND SHEAR IN THE LOWEST LAYERS OF THE ATMOSPHERE WILL PROMOTE THE POTENTIAL FOR LOCALLY STRONG TO SEVERE STORMS SOUTH OF THE FRONT INTO THE EVENING HOURS. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE PRIMARY THREATS. HOWEVER...SUFFICIENT LOW LEVEL SHEAR WILL CONTINUE TO SUPPORT BRIEF ISOLATED TORNADOES...ESPECIALLY WITH ANY STRONGER ISOLATED CELLS DEVELOPING LATER THIS AFTERNOON AND EARLY THIS EVENING...SOUTH OF THE FRONT. WHILE A SIGNIFICANT FLASH FLOOD THREAT IS NOT ANTICIPATED AT THIS TIME...RAINFALL AMOUNTS COULD BE LOCALLY HEAVY AS THIS SYSTEM SLOWLY MOVES THROUGH. AS A RESULT SOME LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS IN THE OVERNIGHT HOURS FOR THE INLAND COUNTIES OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA COULD OCCUR. ALONG THE COAST...DANGEROUS RIP CURRENTS WILL CONTINUE THIS AFTERNOON AND TONIGHT. PERSONS VENTURING INTO THE SURF OVER THE NEXT 24 HOURS SHOULD HEED THE ADVICE GIVEN BY LOCAL BEACH OFFICIALS. ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY STILL BE NEEDED LATER THIS AFTERNOON CONTINUING INTO THE EVENING HOURS. STAY TUNED FOR FURTHER UPDATES AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MOBILE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
ALZ051>054-MSZ067-075-076-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 255 PM CST THU JAN 24 2002 THE NATIONAL WEATHER STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH...NUMBER SEVEN...FOR SOUTHWEST ALABAMA AND SOUTHERN MISSISSIPPI. THIS WATCH IS IN EFFECT UNTIL 7:00 PM CST COUNTIES IN THE MOBILE COUNTY WARNING AREA INCLUDED IN THIS WATCH INCLUDE: IN MISSISSIPPI: WAYNE PERRY GREENE IN ALABAMA: CLARKE CHOCTAW WASHINGTON WILCOX
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276779.